Oregon, 2011

High Wind in Oregon, April 25, 2011

April 25, 2011 · NWS PQR · 4 events in 4 counties and zones

A rapidly developing area of low pressure and its associated frontal system moved onto the central oregon coast and tracked northeast through the forecast area bringing strong gusty winds to the central Oregon Coast and portions of the western Oregon interior.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A rapidly developing area of low pressure and its associated frontal system moved onto the central oregon coast and tracked northeast through the forecast area bringing strong gusty winds to the central Oregon Coast and portions of the western Oregon interior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 25, 2:35 AM PST, 35 minutes earlier.

Area forecast discussion, Apr 25, 2:35 AM PST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
335 AM PDT MON APR 25 2011

.SYNOPSIS...A LATE SEASON WIND STORM APPEARS TO BE IN STORE FOR
PORTIONS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON...NOT ONLY FOR
THE COAST BUT FOR INLAND AREAS AS WELL. AN UNSEASONABLY STRONG AND
ZONAL PACIFIC JET STREAM IS BEGINNING TO DEVELOP LOW PRESSURE
OFFSHORE...THIS LOW WILL LIKELY STRENGTHEN QUICKLY AND MOVE ONSHORE
NEAR OR JUST NORTH OF ASTORIA MONDAY MORNING. RAPID PRESSURE RISES
BEHIND THIS SYSTEM WILL KEEP WINDS VERY GUSTY AND BLUSTERY THROUGHOUT
THE DISTRICT INTO THE AFTERNOON...WHILE MOIST ONSHORE FLOW PILES UP
THE SNOW IN THE CASCADES. SHOWERS AND UNSEASONABLY COOL WEATHER WILL
CONTINUE FOR THE REMAINDER OF THE WEEK.

&&

.SHORT TERM...AN UNSEASONABLY STRONG AND ZONAL NORTH PACIFIC JET
STREAM IS EVIDENT IN WATER VAPOR SATELLITE LOOP AND GOES DERIVED
WINDS SHOWING 160-170 KT AT 300 MB. WATER VAPOR LOOP SHOWS DEFINITE
DEVELOPMENT BUT IT IS HARD TO PICK OUT A DEFINITE LOWER CIRCULATION
IN THE IR IMAGES. BASED ON SURFACE PRESSURE ANALYSIS AND SATELLITE
TRENDS APPEARS THE LOW WILL TAKE A MORE EAST WEST TRACK THAN EARLIER
MODELS INDICATED. 00Z ECMWF AND 06Z NAM PICKED UP ON THIS BUT BOTH
TURN THE LOW TO THE NORTH CROSSING OVER THE WILLAMETTE VALLEY THIS
MORNING. BUT IF THE DEVELOPING LOW DOESN'T BEGIN TO TURN SOON IT'LL
MISS THE MARK AND PLOW ACROSS SOUTH PART OF THE CWA. THERE IS
INCREASING UNCERTAINTY BETWEEN THE MODELS AND SATELLITE AND SURFACE
ANALYSIS.

AS THE LOW APPROACHES AND MOVES INLAND THIS MORNING THE AIR MASS WILL
BECOME MORE UNSTABLE...AND READILY ABLE TO MIX DOWN SOME OF THE 40 TO
50 KT WIND BELOW 850 MB. BASED ON THE TRACK OF THE LOW BY THE ECMWF
AND NAM WILL UPGRADE THE WIND ADVISORY FOR THE	CENTRAL AND SOUTH
WILLAMETTE VALLEY TO A WARNING BUT KEEP THE NORTH WILLAMETTE VALLEY
AND CLARK COUNTY IN THE WIND ADVISORY.	 NO CHANGES TO THE WIND
WARNING FOR THE COAST RANGE...CENTRAL AND NORTH OREGON COAST AT THIS
TIME...BUT APPEARS THE NORTH OREGON COAST ZONE MAY ESCAPE HIGH WINDS.

FURTHER MORE INCREASED INSTABILITY GIVE THREAT FOR THUNDERSTORM OR
SQUALLS...FURTHER ENHANCING THE GUST POTENTIAL WELL AFTER THE LOW AND
ASSOCIATED FRONT MOVE ONSHORE MONDAY MORNING.

FOR THE CASCADES SNOW LEVELS LOWER TO BELOW PASS LEVELS
TODAY...AND TO BETWEEN 2000 AND 3000 FEET MONDAY NIGHT AND
TUESDAY. THE HIGHEST SNOWFALL RATES WILL BE DURING THE DAY
MONDAY...THOUGH SIGNIFICANT ACCUMULATIONS WILL CONTINUE THROUGH
MONDAY NIGHT AS THE TRAILING UPPER LOW MOVES THROUGH. SNOW DECREASES
TUESDAY AS AN UPPER RIDGE BUILDS IN AND THE ONSHORE FLOW EASES.

THERE IS SOME ENERGY AT THE LEADING EDGE OF THE NEXT SYSTEM OFF THE
COAST WEDNESDAY THAT BRUSHES OUR AREA AND HAVE INCREASED POPS IN THE
NORTHERN ZONES WEDNESDAY...WITH THE HIGHEST POPS ON THE NORTH COAST
AND OVER THE NORTHERN MOUNTAINS.  MH

.LONG TERM...MODELS CONTINUE TO SHOW THE NEXT UPPER LOW MOVING
ONSHORE LATE WEDNESDAY AND THURSDAY. MODEL SOLUTIONS ARE NOW IN
DECENT AGREEMENT CONCERNING THE STRENGTH AND TRACK OF THIS
SYSTEM...SHOWING IT IMPACT THE REGION THROUGH MUCH OF FRIDAY. HIGH
PRESSURE WILL BUILD BEHIND THE DEPARTING LOW EARLY SATURDAY...
PROVIDING A DRY AND PLEASANT WEEKEND AGAIN. HOWEVER MORE UNSETTLED
WEATHER APPEARS LIKELY BY THE END OF NEXT WEEKEND. 27

&&

.AVIATION...MAINLY VFR THIS MORNING AS RAIN AND CLOUDS ASSOCIATED
WITH AN APPROACHING FRONTAL SYSTEM CONTINUE TO SPREAD INTO THE
REGION. HOWEVER...SOME MVFR CIGS AND VSBYS MIXED IN ESPECIALLY IN
THE CENTRAL OR COAST AND IN SOME OF THE HEAVIER PRECIP. EXPECT
MVFR TO BECOME THE PREDOMINANT GROUP LATER THIS MORNING AS THE
RAIN CONTINUES. ONCE THE COLD FRONT PASSES THROUGH LATE THIS
MORNING...PRECIP WILL BECOME MORE SHOWERY IN NATURE DURING THE
AFTERNOON. EXPECT MVFR AT THE COAST DURING THE AFTERNOON AND
EVENING AND MAINLY VFR INLAND WITH PERIODS OF MVFR IN SOME OF THE
HEAVIER SHOWERS.
IN ADDITION EXPECT INCREASING SOUTHERLY WINDS AS THE LOW
APPROACHES...FROM S TO N ACROSS THE REGION AFTER 12Z. WINDS TURN
WESTERLY BUT REMAIN GUSTY FROM LATE MORNING INTO THE AFTERNOON. JFP

KPDX AND APPROACHES...A MIX OF VFR AND MVFR THIS MORNING IN STEADY
RAIN. PREDOMINANTLY VFR THIS AFTERNOON IN SHOWERS...WITH PERIODS OF
MVFR IN HEAVIER SHOWERS. EXPECT GUSTS S TO SW WINDS TO DEVELOP AFTER
15Z AND CONTINUE THROUGH THE AFTERNOON.

&&

.MARINE...FAST MOVING SYSTEM WILL BRING INCREASING WINDS TO THE
WATERS BEGINNING THIS MORNING AND CONTINUING THROUGH THE
AFTERNOON. GUSTS NEAR 40 KT POSSIBLE THROUGH THE AM...ESPECIALLY
IN THE SOUTHERN WATERS. WINDS WILL TURN MORE W TO SW LATE THIS
MORNING INTO THE AFTERNOON...BUT REMAIN GUSTY. THOUGH STRONGEST
WINDS EXPECTED IN THE MORNING...IT IS LIKELY WILL HAVE GUSTS UP TO
35 KT AT TIMES INTO THE AFTERNOON.

SEAS BUILDING THIS MORNING AS WINDS PICK UP OVER THE
WATERS...REACHING
10 TO 12 FT BY MID MORNING. SEAS BUILD INTO THE MID TEENS BY
TONIGHT...THEN
BEGIN SLOWLY SUBSIDE OVERNIGHT AND TUESDAY.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 8 AM PDT TUESDAY FOR CASCADES IN
     LANE COUNTY-NORTHERN OREGON CASCADES.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 5 PM PDT THIS AFTERNOON
     FOR GREATER PORTLAND METRO AREA.

     HIGH WIND WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR CENTRAL
     COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-COAST
     RANGE OF NORTHWEST OREGON-NORTH OREGON COAST.

     HIGH WIND WARNING FROM 7 AM THIS MORNING TO 2 PM PDT THIS
     AFTERNOON FOR CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE
     VALLEY.

WA...WINTER WEATHER ADVISORY UNTIL 8 AM PDT TUESDAY FOR SOUTH
     WASHINGTON CASCADES.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 5 PM PDT THIS AFTERNOON
     FOR GREATER VANCOUVER AREA.

PZ...GALE WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 9 PM
     THIS EVENING TO 7 AM PDT TUESDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Apr 24, 4:47 AM PST, 22 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
547 AM PDT SUN APR 24 2011

ORZ011-013-WAZ019-251400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
547 AM PDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A RATHER VIGOROUS AND WET SPRING STORM IS EXPECTED TO PRODUCE
SIGNIFICANT SNOWFALL OVER THE SOUTH WASHINGTON...NORTH AND CENTRAL
OREGON CASCADES MONDAY AND MONDAY NIGHT. IN ADDITION...SNOW LEVELS
WILL BE BELOW THE ELEVATIONS OF THE MAIN HIGHWAYS THROUGH THE
CASCADES DURING MOST OF THAT TIME. TOTAL SNOW ACCUMULATIONS LATE
SUNDAY NIGHT THROUGH MONDAY NIGHT COULD REACH BETWEEN 8 AND 18
INCHES IN THE CASCADES. THE HEAVIEST SNOWFALL IS EXPECTED DURING
THE DAY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ003>010-012-014-WAZ020-022-023-039-040-251400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
547 AM PDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-PZZ210-WAZ021-251400-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
547 AM PDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DEVELOPING STORM TRACKING ACROSS THE NORTH PACIFIC MAY BRING
WINDY CONDITIONS TO THE COAST LATER TONIGHT AND MONDAY MORNING
WITH SOUTHERLY GUSTS OF 45 TO 55 MPH POSSIBLE. DETAILS ON THE
TRACK AND STRENGTH OF THE STORM ARE STILL IN DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ250-255-270-275-251400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
547 AM PDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE SOUTHERLY GUSTS ARE POSSIBLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
April 25, 3:10 AM PST to 8:45 AM PST
Where
Central Oregon Coast forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Coast Guard

Strong winds were recorded at the Florence-Siuslaw Jetty with sustained winds of 41 kts. Strong winds were also recorded at the Newport C-MAN station with sustained winds of 34 kts and gusts to 44 kts.

High Wind, Central Coast Range of W Oregon

When
April 25, 5:58 AM PST to 11:00 AM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter

Strong winds were reported by a trained spotter in Blodgett, Oregon with gusts to 55 kts.

High Wind, Cascades in Lane County

When
April 25, 6:06 AM PST to 10:00 AM PST
Where
Cascades in Lane County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
RAWS

Strong winds were reported at the Sugarloaf RAWS site with a gust to 69 kts.

High Wind, Southern Willamette Valley

When
April 25, 7:05 AM PST to 11:00 AM PST
Where
Southern Willamette Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter

Strong winds were reported by a trained spotter in Blodgett, Oregon with gusts to 55 kts. Similar estimated reports were received in rural Lane County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299950, 299951, 299970, 299952.